Acetaminophen Warnings PossibleMay 28, 2009 | Parker Waichman LLP
Acetaminophen, the popular painkiller and fever reducer, is making headlines again, this time for dosage warnings and liver damage concerns. According to Bloomberg.com, a working group posted some recommendation to the U.S. Food and Drug Administration’s (FDA) Website urging drug makers to limit dosing and strengthen warnings on acetaminophen-containing medications.
The concern with Johnson and Johnson’s Tylenol and other medications containing acetaminophen has to do with the risk of liver injury, said Bloomberg.com, citing a U.S. report. Most popularly, acetaminophen is sold by Johnson & Johnson under the brand name Tylenol, and is also available as both a generic medication and as a component in products such as Abbott Laboratories’ prescription painkiller Vicodin. In addition to posting warnings, the report recommends removing acetaminophen from over-the-counter (OTC), so-called combination medications, said Bloomberg.com, citing Tylenol Cold.
It has long been known that acetaminophen can increase the risk of liver damage; however, consumer education and prescription revision efforts have met with little success, according to the FDA, said Bloomberg.com. The proposed restrictions, said the FDA, are meant to help prevent overdose. “We know patients will not always take drugs appropriately and according to directions…. It is important, however, to initiate measures that could, to the extent possible, decrease the number of unintentional overdose cases,” wrote the FDA working group in their February 26, 2008 report, quoted Bloomberg.com.
According to the Chicago Tribune, the working group’s recommendations include both OTC and prescription medications containing acetaminophen. Overdoses linked to acetaminophen tend to be accidental, said the Chicago Tribune, and are also a leading cause of acute liver failure in the United States. "There is extensive evidence that hepatotoxicity (liver toxicity) caused by acetaminophen use may result from lack of consumer awareness that acetaminophen can cause severe liver injury," the working group report said, quoted the America Blog.
Citing the FDA, Bloomberg.com reported that acetaminophen is, in fact, the leading cause of acute liver failure in this country, with acetaminophen overdose linked to 458 deaths and 26,000 hospitalizations in each of the 11 years from 1990 to 2001.
Meanwhile, the FDA has reached out to members of its advisory panels on drug safety, anesthetic and life-support drugs, and nonprescription drugs to discuss recommendations on acetaminophen-containing OTC and prescription medications and how those recommendations can be implemented, said Bloomberg.com. The panel is scheduled to convene in Adelphi, Maryland on June 29th and 30th, added Bloomberg.com.
Safety data reported in medical literature indicates that people sometimes take more acetaminophen than the labeling recommends. Others unknowingly take multiple products containing acetaminophen at the same time. Alcohol use can also increase the risk of liver damage with acetaminophen, according to previous FDA information.
We also reported last month that the makers of OTC pain medications and fever reducers were told by federal regulators to include new warnings on their labels about potential side effects, including stomach bleeding and liver damage. According to an FDA statement, the new warnings will be required on OTC versions of acetaminophen and NSAIDs.